Probiotics do not prevent diarrhoea caused by antibiotics in older people, study findsBMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f4994 (Published 08 August 2013) Cite this as: BMJ 2013;347:f4994
- Zosia Kmietowicz
Probiotic supplements do not reduce the incidence of diarrhoea in older people being treated with antibiotics, a study has found.
The findings raise questions about whether the policy to give probiotics routinely to patients taking antibiotics, a policy being adopted by many hospitals, is a cost effective strategy, a commentator has said.
The prevention of antibiotic associated diarrhoea and Clostridium difficile diarrhoea in older inpatients (PLACIDE) study is a randomised controlled trial that was conducted in nearly 3000 patients aged 65 years and over being treated with at least one antibiotic in five hospitals in south Wales and northeast England.1 …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial